Lake-Effect Snow, Southern St. Louis / Carlton
- When
- December 4, 9:00 AM CST to 8:00 PM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
Heavy lake effect snow developed over the Duluth area during the morning hours of December 4 and persisted through early evening. Snowfall rates of up to 2 inches per hour were common during the afternoon, especially in the immediate Duluth area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Heavy lake effect snow developed over the Duluth area during the morning hours of December 4 and persisted through early evening. Snowfall rates of up to 2 inches per hour were common during the afternoon, especially in the immediate Duluth area. Snowfall totals varied considerably and ranged from nearly 18 inches in West Duluth to just 2 inches on the east end of town. The heaviest snow totals of 10 inches or more extended from West Duluth through Piedmont Heights to Proctor, Hermantown, and Adolph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 4, 3:39 AM CST, 5 hours 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
339 AM CST TUE DEC 4 2007
.DISCUSSION...MAIN FOCUS FOR TODAY IS SNOWFALL POTENTIAL.
THE MODELS ARE COMING INTO A BIT BETTER AGREEMENT REGARDING THE
SNOWFALL EVENT EXPECTED ACROSS THE CWA TODAY. THE NAM HAD SOME
INITIALIZATION PROBLEMS AND APPEARS TO BE TOO SLOW IN BRINGING
SNOW ACROSS THE AREA TODAY. THE GFS AND ECMWF HAVE AN EXCELLENT
HANDLE ON CURRENT PRECIPITATION TRENDS...AND HAVE VERY GOOD
CONSISTENCY...AND ARE THUS PREFERRED.
CANADIAN RADAR SHOWS AN IMPRESSIVE AREA OF LOCALLY HEAVY SNOW FROM
SE SASKATCHEWAN...THROUGH SW MANITOBA AND NE NORTH DAKOTA. SOME
REPORTS OF 1/4 TO 1/2 MILE VISIBILITY ACROSS THIS AREA. REGIONAL
U.S. RADAR ALSO SHOWING SNOW SPREADING INTO WC MN AND VISIBILITIES
DROPPING CLOSE TO A MILE IN THAT AREA.
MAIN QUESTION FOR TODAY IS WHETHER TO DROP SNOWFALL AMOUNTS ACROSS
THE AREA...AND WHETHER TO KEEP THE SNOW ADVISORY. GFS/ECMWF DO
BRING THE HEAVIEST SNOW TO THE SW OF THE CWA...AND THIS IS IN LINE
WITH CURRENT GFS FORECAST. HOWEVER...THERE SHOULD BE AT LEAST SOME
EASTWARD TRANSITION TO THIS BAND...AND AT LEAST SOME ACCUMULATION.
STRONG FRONTOGENESIS...ISENTROPIC LIFT AND STREAM OF MOISTURE OFF
THE PACIFIC COULD CONTRIBUTE TO HIGHER THAN MODEL QPF. EVEN IF
AMOUNTS FALL TO LESS THAN 3 TO 5 INCHES...ROAD CONDITIONS ARE
EXPECTED TO DETERIORATE RAPIDLY ACROSS THE ADVISORY AREA DUE TO
HIGH SNOWFALL RATES AND THINK THE IMPACT WILL BE HIGHER.
ANOTHER AREA OF CONCERN TODAY WILL BE THE HEAD OF LAKE SUPERIOR.
WINDS WILL SHIFT TO THE EAST TODAY...AND THINK A BAND OF SNOW WILL
FOCUS ON THE BAYFIELD PENINSULA...AND MAY JUST FOCUS ON THE AREA
FROM THE TWIN PORTS TO TWO HARBORS. GFS WOULD FAVOR AN AREAS JUST
SOUTH OF DULUTH...WHEREAS THE NAM12 FOCUSES THE BAND OF SNOW ON
THE DULUTH AREA DUE TO WIND DIFFERENCES. WILL HOLD OFF ON AN
ADVISORY FOR THE HEAD OF THE LAKES FOR NOW...BUT MAY NEED TO
UPGRADE TO ADVISORY IN THE EVENT THE BAND DOES SET UP. WE HAVE
ALREADY SEEN SOME LIGHT SNOW AT DYT/SUW THIS MORNING. WILL ENHANCE
WORDING FOR THE HEAD OF THE LAKES ZONES TO ACCOUNT FOR THE
POTENTIAL ENHANCED SNOWFALL TOTALS.
THE SYSTEM WILL QUICKLY EXIT TONIGHT...BUT SOME ADDITIONAL LAKE
EFFECT WILL BE POSSIBLE ALONG THE SOUTH SHORE. HAVE ADDED A FEW
INCHES OF SNOW ACCUMULATION TO MUCH OF THE SOUTH SHORE TONIGHT.
COOL AIR WILL SETTLE IN BEHIND THE CLIPPER TONIGHT...AND HAVE
SIGNIFICANTLY UNDERCUT MOS VALUES DUE TO THE EXPECTED SHALLOW
ARCTIC AIR INTRUSION.
ANOTHER SYSTEM WILL MOVE THROUGH THURSDAY AND THURSDAY
NIGHT...BRINGING A FEW MORE INCHES OF SNOW ACCUMULATION TO MUCH OF
THE AREA. OTHER THAN THAT...NO OTHER MAJOR EVENTS ARE EXPECTED IN
THE COMING 7 DAYS.
&&
.AVIATION...SFC LOW PRESS WILL SLIDE SE FROM DAKOTAS TO NW IOWA
TODAY. AN AREA OF SNOW WITH LOWERING VIS/CEILINGS WILL PROGRESS
ACROSS THE CWA...MAINLY SW/SRN TERMINALS. MVFR WILL QUICKLY DROP
TO IFR FROM NORTH CASS CO. THIS MORNING ...TO TWIN PORTS...TO HYR
BY EARLY AFTERNOON. FARTHER NORTH ACROSS THE RANGE AND ARROWHEAD
EXPECT VFR...LOCAL MVFR CONDITIONS. SREF PROB OF IFR CEILINGS
REMAINS QUITE HIGH UNTIL 6Z OVER SRN TERMINALS WITH IMPROVEMENT
OCCURRING BY 9Z. WIND FLOW OFF LAKE MAY KEEP SOUTH SHORE/SNOWBELT
UNDER IFR/MVFR THROUGHOUT TUESDAY NIGHT.
&&
POINT TEMPS/POPS...
DLH 15 -4 10 -4 / 70 60 10 20
INL 12 -11 5 -10 / 70 50 10 20
BRD 18 -1 13 -3 / 90 60 10 20
HYR 19 0 12 -4 / 80 70 20 20
ASX 18 3 13 0 / 70 60 40 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...SNOW ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR CROW WING-
NORTHERN AITKIN-NORTHERN CASS-PINE-SOUTHERN AITKIN-SOUTHERN
CASS.
WI...SNOW ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR BURNETT.
LS...SMALL CRAFT ADVISORY FROM NOON TODAY TO 12 PM CST WEDNESDAY FOR
LSZ121-LSZ146-LSZ147-LSZ148.
DAP/CANNONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 415 AM CST TUE DEC 4 2007 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 415 AM CST TUE DEC 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A SNOW ADVISORY HAS BEEN POSTED FOR THE WALKER...BRAINERD... AITKIN...PINE CITY AND SIREN AREAS THROUGH 6 PM TODAY. DAYTIME SNOW ACCUMULATIONS OF 3 TO 6 INCHES CAN BE EXPECTED IN THESE AREAS. NORTH AND WEST OF THIS AREA...SNOW ACCUMULATION IS STILL EXPECTED...WITH AMOUNTS RANGING FROM AROUND AN INCH IN THE TIP OF THE ARROWHEAD...TO 2 TO 4 INCHES NEXT TO THE ADVISORY AREA. LOCALLY HIGHER AMOUNTS ARE POSSIBLE IN THE HIGHER TERRAIN AT THE HEAD OF THE LAKES AS WELL...DUE TO EASTERLY WINDS. SEE THE LATEST WINTER WEATHER MESSAGE FOR MORE SPECIFIC INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL SNOW ACCUMULATION OF 1 TO 3 INCHES IS POSSIBLE ACROSS THE SOUTH SHORE TONIGHT...WITH PERHAPS ANOTHER INCH ON WEDNESDAY. OTHERWISE...THERE COULD BE A FEW INCHES OF SNOW ON THURSDAY AND THURSDAY NIGHT ACROSS THE ENTIRE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT THEIR SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN DULUTH. LSZ121-140>148-051030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 415 AM CST TUE DEC 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY HAS BEEN POSTED FROM PORT WING TO SAXON HARBOR ALONG THE SOUTH SHORE OF LAKE SUPERIOR THROUGH WEDNESDAY MORNING. GUSTY NORTHEAST WINDS ARE EXPECTED TO INCREASE TODAY. SEE THE LATEST NEARSHORE MARINE FORECAST FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DAP
The national radar mosaic for the moment the first event began.
1 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68830.